Kentucky, 2003Hail in Kentucky, April 20, 2003
April 20, 2003 · NWS PAH · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 11:30 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 20, 11:30 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003
LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.
THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC. OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.
FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.
.PAH...NONE.
KH
Hazardous weather outlook, Apr 20, 11:37 AM CST, 4 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 20, 11:30 AM CST, 4 hours 39 minutes before
ILZ076>078-082-083-INZ081-082-085>088-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 600 PM FOR PORTIONS
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST
ILLINOIS INTO SOUTHWEST INDIANA EARLY THIS AFTERNOON. THE STORMS
WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA THROUGH LATE TODAY.
SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND.
THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:
IN SOUTHERN ILLINOIS...WAYNE...EDWARDS...WABASH...HAMILTON...AND
WHITE.
IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.
THE WATCH IS IN EFFECT UNTIL 600 PM CDT (600 PM EST).
Local storm report, Apr 20, 1:32 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM KEENSBURG IL 0.88 INCH HAIL
04/20/03 WABASH REPORTED BY TRAINED
SPOTTERS
0230 PM FRIENDSVILLE IL 0.75 INCH HAIL
04/20/03 WABASH REPORTED BY TRAINED
SPOTTERSSpecial weather statement, Apr 20, 2:23 PM CST, 1 hour 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 20 2003
...SEVERE THUNDERSTORM WATCH 138 FOR PORTIONS OF SOUTHERN ILLINOIS
HAS BEEN CANCELED...
THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA.
THEREFORE...THE WATCH HAS BEEN CANCELED.
...SEVERE THUNDERSTORM WATCH 138 FOR SOUTHWEST INDIANA REMAINS IN
EFFECT UNTIL 600 PM...
...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS
AND WEST KENTUCKY REMAINS IN EFFECT UNTIL 700 PM...
MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.
KH
Local storm report, Apr 20, 2:53 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM CROFTON KY 1.75 INCH HAIL
04/20/03 CHRISTIAN NUMEROUS TREES DOWN
REPORTED BY EOCLocal storm report, Apr 20, 3:12 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM PETERSBURG IN 0.75 INCH HAIL
04/20/03 PIKE RELAYED THROUGH WABASH
COUNTY EMA
0403 PM MACKEY IN 0.75 INCH HAIL
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0403 PM MACKEY IN 60 MPH WIND GUST
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0406 PM GREENVILLE KY 0.75 INCH HAIL
04/20/03 MUHLENBERG REPORTED BY TRAINED
SPOTTERS
0409 PM MOUNT VERNON IN 0.75 INCH HAIL
04/20/03 POSEY REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 20, 3:23 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM VELPEN IN 1.00 INCH HAIL
04/20/03 PIKE REPORTED BY EM DIRECTORHail, Calloway
- When
- April 20, 4:09 PM CST to 4:15 PM CST
- Where
- Calloway County, Murray
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.617, -88.317
Large hail fell throughout the city of Murray. The hailstones were the size of golf balls. The storm continued to produce golf-ball size hail as far north as Almo, before weakening.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, April 20, 20032 deaths · 1 event
- Hail and Damaging Winds in Ohio, April 20, 2003$145 million · 1.75 in hail · 12 events
- Flash Flooding and Hail in Tennessee, April 20, 20031 injured · $203,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, April 20, 2003$558,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Michigan, April 20, 2003$77,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Kentucky, April 20, 2003$106,000 · 1.75 in hail · 16 events
- Hail and Lightning Strike in Mississippi, April 20, 2003$150,000 · 0.75 in hail · 3 events
- Damaging Winds in Ohio, April 20, 2003$105,000 · 55 kt wind · 3 events
- Tornado and Hail in Kentucky, April 20, 2003$16,000 · F1 · 4 events
- Hail and Damaging Winds in Indiana, April 20, 2003$35,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Indiana, April 20, 2003$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Ohio, April 20, 2003$20,000 · 55 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348572.